Skip to content

Children's Health

Font Size
A
A
A

Congenital Heart Defects: Caring for Your Child - Topic Overview

Coping with oxygen problems

Some heart defects, called cyanotic defects, cause oxygen problems. This means that the child's body isn't getting a normal amount of oxygen. Children with cyanosis may have a bluish tint to the skin.

If your child has "blue spells":

  • Attempt to calm the child. This is the most important thing you can do.
  • Try placing the child with his or her knees to the chest—either on the back with the knees drawn up to the chest or in a sitting position with the chest to the knees.
  • You may need to give your child oxygen if the spells are severe and don't improve with a change in position. Oxygen is given by placing a small tube at the entrance to the nostrils. Your doctor will determine the proper amount of oxygen needed.
  • Note when the spells occur, and plan activities to try to decrease the spells.
  • Try to prevent the cyanosis by keeping your child warm, decreasing activity, and frequently feeding small meals.
  • Notify your child's doctor when a blue spell occurs.

Oxygen therapy. Your child may need extra oxygen at home. It is given through a small tube that rests at the entrance to your child's nose. Oxygen can cause a fire to burn very rapidly, so no smoking or open flames are allowed in the room where oxygen is being used. The amount of oxygen will be prescribed by your child's doctor. Don't change the amount of oxygen you give your child without the advice of your doctor.

Giving medicine

Be sure you know how to give your child's medicines safely. Heart medicines can be very strong, so they can be dangerous if they are not given correctly.

  • Be sure you understand how much medicine to give and how to give it.
  • If you aren't comfortable giving medicine to your child, ask a health professional to help you.
  • A home health nurse can help. Talk to your doctor about having a home health nurse visit you. The nurse can set up a schedule for the medicines, show you how to store them, and help you become more comfortable giving them.

Giving a child medicine isn't always easy. If you aren't comfortable giving medicine to your child, ask your doctor or pharmacist the following questions:

  • If the baby spits out or throws up the medicine, do I give another dose?
  • If a dose of medicine is missed, should I give an extra or a double dose?
  • How soon after starting the medicine should I expect my child to start getting better?
  • If the medicine is to be given 3 or 4 times a day, do I need to wake my child at night for a dose of the medicine?
  • Should I give the medicine with food? If my child refuses to take the medicine, is it okay to add the medicine to food or drink to get the child to take it?
  • Can other medicines be given at the same time?
  • What are the most common side effects of the medicine?
1 | 2 | 3 | 4
Next Article:

Congenital Heart Defects: Caring for Your Child Topics

Today on WebMD

child with red rash on cheeks
What’s that rash?
plate of fruit and veggies
How healthy is your child’s diet?
 
smiling baby
Treating diarrhea, fever and more.
Middle school band practice
Understanding your child’s changing body.
 

worried kid
fitArticle
boy on father's shoulder
Article
 
Child with red rash on cheeks
Slideshow
girl thinking
Article
 

Loaded with tips to help you avoid food allergy triggers.

Loading ...

Sending your email...

This feature is temporarily unavailable. Please try again later.

Thanks!

Now check your email account on your mobile phone to download your new app.

babyapp
New
Child with adhd
Slideshow
 
rl with friends
fitSlideshow
Syringes and graph illustration
Tool